New Mexico, 2013

Heavy Snow in New Mexico, March 8 to 10, 2013

March 8 to 10, 2013 · NWS ABQ · 7 events in 7 counties and zones

A low pressure system centered off the California coast spread precipitation over portions of New Mexico throughout the day on the 8th. Initial rain bands formed in central and western New Mexico and brought decent amounts of precipitation along with thunder and lightning.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A low pressure system centered off the California coast spread precipitation over portions of New Mexico throughout the day on the 8th. Initial rain bands formed in central and western New Mexico and brought decent amounts of precipitation along with thunder and lightning. Snow began to fall in western and northern high terrain areas of the state into the evening of the 8th. As the low moved east throughout the overnight hours, by around 11am, the low center was near the Four Corners region. The low began to elongate into the afternoon of the 9th as it ejected out of northeastern Colorado with continued wrap around precipitation affecting northeastern New Mexico through early Sunday morning. This system brought moderate snow to areas of New Mexico along with high winds which caused near white out conditions along the New Mexico/Colorado border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 8, 11:20 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 8, 11:20 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1120 AM MST FRI MAR 8 2013

.UPDATE...
EXPANDED THE PREVIOUS WIND ADVISORY TO INCLUDE AREAS BETWEEN THE RIO
PUERCO AND MIDDLE RIO GRANDE VALLEY...AS WELL AS THE GLENWOOD AREA
AND SAN FRANCISCO RIVER VALLEY WHERE STRONG SWLY FLOW WILL BE
NICELY ALIGNED WITH THE TERRAIN. ADDITIONALLY...THESE PATTERN
OFTEN RESULT IN A QUASI-BARRIER JET FOR THE MIDDLE RIO GRANDE
VALLEY...WITH WINDS STAYING MORE SOUTHERLY. NO CHANGES TO WINTER
WEATHER HIGHLIGHTS.

OTHERWISE...LARGE-SCALE FORCING FOR LIFT INCREASING OVER
CENTRAL/WESTERN NEW MEXICO EVIDENCED BY COLDER CLOUD TOPS THAT
HAVE BEGUN TO EXPAND NEAR/WEST OF THE CONTINENTAL DIVIDE. CORE OF
THE MAIN UPPER LOW WELL TO OUR WEST...AND JUST MOVING ONSHORE NEAR
SAN DIEGO. THE MAIN LOW HAS LIKELY BOTTOMED OUT AS UPSTREAM KICKER
SYSTEM OVER SW OREGON BEGINS TO DROP SOUTH. AHEAD OF THIS
SYSTEM... NOT A GREAT SUB- TROPICAL TAP BUT NOT AS DISAPPOINT LY
DRY AS IT LOOKED 24 HOURS AGO. IN FACT...WIDESPREAD 1+ INCH PRECIP
TOTALS OVER THE CENTRAL/WESTERN RIM COUNTRY OF ARIZONA PAST 12
HOURS OR SO.

EXPECT SHOWERS TO STEADILY INCREASE IN COVERAGE OVER THE WESTERN
TWO- THIRDS OF THE AREA DURING THE AFTERNOON INTO THE EVENING AS
THE ASSOCIATED SURFACE TO LOWER MID-LEVEL BAROCLINIC ZONE PRESSES
EASTWARD AND THE LOW BEGINS TO LIFT NEWD AND ACCELERATE.  SNOW
ACCUMULATION LEVELS LOWERING TO BETWEEN 6500-7000 FEET WEST OF THE
DIVIDE BUT REMAINING QUITE HIGH FOR THE REMAINDER OF THE AREA
UNTIL EARLY EVENING.   KJ

&&

.PREV DISCUSSION...1051 AM MST FRI MAR 8 2013...
.AVIATION...
18Z TAF CYCLE
MESSY WEATHER SCENARIO SHAPING UP DURING THE NEXT 24 HOURS OR SO.
PACIFIC STORM SYSTEM CURRENTLY SPREADING SHOWERS INTO WESTERN NEW
MEXICO. INITIALLY HIGH ELEVATION SNOW SO HAVE RAIN TRANSITIONING
INTO A RAIN/SNOW MIX LATER TONIGHT. INITIALLY MVFR CONDITIONS WITH
POSSIBLE IFR DURING THE RAIN TO SNOW CHANGEOVER. MAIN THREAT FOR
RAIN AND SNOW WITH VIS/CIG RESTRICTIONS AS WELL AS MTN TOP OBSCD
MID AFTERNOON INTO THE OVERNIGHT HOURS TONIGHT. WIND WILL BE THE
OTHER AVIATION HAZARD. WINDS ALOFT INCREASING AND THIS WILL
TRANSLATE TO THE SURFACE. GUSTS BETWEEN 35 TO 40 KT POSSIBLE AT
ABQ...LVS...TCC...ROW AND SAF. PERHAPS EVEN STRONGER FOR A SHORT DURATION
IN THE VICINTY OF SHOWERS. WILL CAPTURE BLDU AND VIS RESTRICTIONS
AT ROW BUT CANT RULE OUT SOME OTHER TERMINAL SPOTS. PACIFIC COLD
FRONT WILL SWING ACROSS THE FORECAST AREA FROM WEST TO EAST LATER
TONIGHT AND HAVE CAPTURED THE WIND DIRECTION CHANGE IN TERMINAL
FORECASTS SATURDAY MORNING. WIND SPEEDS WILL LESSEN OVERNIGHT SOME
MOST AREAS AS THE ATMOSPHERE DECOUPLES BUT WILL PICK BACK UP WITH
THE FRONTAL PASSAGE. ESPECIALLY BY MID MORNING SATURDAY AS THE
FLOW ALOFT WILL BE FAIRLY STRONG.

50

.PREV DISCUSSION...317 AM MST FRI MAR 8 2013...
NOT A GREAT DEAL OF CHANGE WITH THE OVERALL FORECAST THIS MORNING.
THE LATEST GUIDANCE HAS COME TOGETHER MUCH BETTER WITH THE DETAILS
OF THE QPF FIELDS AND WINDS FOR THE NEXT COUPLE DAYS. THE 540DM H5
UPPER LOW SLIDING INTO SOUTHERN CALIFORNIA WILL PROGRESS EAST THEN
SHIFT EAST NORTHEAST THROUGH TONIGHT AND CROSS NORTHERN NEW MEXICO
SATURDAY. THE WAVE WILL OPEN UP TO NEAR 548DM AS ITS TRACKS ACROSS
NORTHERN NM SATURDAY THEN STRENGTHEN AGAIN SLIGHTLY AS IT SHIFTS
INTO THE GREAT PLAINS. PWAT VALUES PER GFS ARE AROUND 1 STANDARD
DEVIATION ABOVE CLIMO. SSW FLOW AHEAD OF THE WAVE WILL BE VERY
IMPRESSIVE AND WARM ADVECTION AS SUCH WILL LIMIT SNOW ACCUMS TO
THE VERY HIGHEST ELEVATIONS THROUGH EARLY THIS EVENING. THUNDER
WILL ACCOMPANY THE PRECIP TODAY WITH LI VALUES DOWN TO NEAR -2C.
THIS WILL HELP MIX STRONG WINDS ALOFT WITH ANY STORMS TO THE SFC
SO VERY GUSTY CONDITIONS ARE LIKELY BY LATE TODAY WITH LCL AREAS
OF BLOWING DUST.

UPGRADED THE NORTHERN HIGH MOUNTAIN ZONES TO A WARNING AND SPREAD
WINTER WX ADVISORIES TO SURROUNDING AREAS FOR THE NORTH AND WEST.
SNOW ACCUMS WILL BE NEAR 1 FT FOR AREAS ABOVE 9000 FT IN THE
WARNING AREA. SINCE MOST OF THE SOUTHWEST MTS WILL SEE ACCUMS WELL
BELOW WARNING CRITERIA AND ANY SIGNIFICANT IMPACTS WILL BE FOR A
VERY SMALL PORTION OF THE GILA REGION...WILL GO WITH AN ADVISORY.
THE MAIN ACCUMULATION PERIOD FOR THE SANGRE DE CRISTOS WILL BE
LATE TONIGHT THROUGH SATURDAY AS THE POST COLD FRONTAL AIRMASS
TAKES HOLD OF THE REGION AND FOCUSES OROGRAPHIC INSTABILITY ALONG
THE WEST SLOPES. TEMPS WILL BE MUCH COLDER FOR SATURDAY WITH MOST
AREAS NOT ABLE TO RISE OUT OF THE 30S AND 40S. SNOW SHOWERS WILL
ALSO CONTINUE FOR MOST OF THE REMAINDER OF THE HIGH TERRAIN.

VERY WINDY CONDITIONS ARE STILL LIKELY OVER THE EASTERN PLAINS BUT
THE GREATEST POTENTIAL FOR HIGH WINDS MAY BE OVER A MORE LIMITED
AREA ALONG I-40...SO WILL WAIT TO MAKE ANY DECISIONS UNTIL LATER.

SUNDAY WILL FEATURE ANOTHER WEAK DISTURBANCE TRANSLATING OVER MAINLY
SOUTHERN NM. THIS WILL HELP KEEP COLD TEMPS IN PLACE AND PERHAPS
ALLOW SOME FLURRIES/SNOW SHOWERS TO LINGER OVER THE HIGH TERRAIN.

BEYOND SUNDAY...THE WEATHER WILL MODERATE GRADUALLY WITH SPECTACULAR
CONDITIONS EXPECTED FOR ALL OF NEXT WEEK. GUYER

.FIRE WEATHER...
FINALLY SOME BETTER AGREEMENT IN THE MODELS FOR OUR STORM SYSTEM
WHICH WILL EJECT EASTWARD FROM S CA LATE TODAY AND PASS EASTWARD
ALONG THE NORTHERN NM BORDER SATURDAY.  WETTING PRECIP EXPECTED
MAINLY TODAY THROUGH SATURDAY STILL LOOKS TO FAVOR THE NORTHERN AND
WESTERN MOUNTAINS...BUT NOW IT LOOKS LIKE ONLY SPOTTY WETTING PRECIP
WILL FALL AT LOWER ELEVATIONS OF CENTRAL AND WESTERN NM WITH ONLY
SPOTTY LIGHT PRECIP IN DOWNSLOPING FLOW ACROSS THE EAST. A TRAILING
UPPER LEVEL TROUGH WILL KEEP THE WEATHER SHOWERY ON SUNDAY WITH
LITTLE OR NO ADDITIONAL ACCUMULATION. ASIDE FROM NEARLY A FOOT OF
SNOW ON THE HIGHER WEST SLOPES OF THE MOUNTAINS NEAR THE CO
BORDER...THE MAIN IMPACT OF THIS WEEKENDS STORM SYSTEM WILL PROBABLY
BE THE  WINDS.

THE TRACK OF THE UPPER LOW WILL STEER THE POLAR JET ACROSS SOUTHERN
AND EASTERN AREAS TODAY. SPEEDS ALOFT WILL PEAK IN STRENGTH OVER SE AREAS
TONIGHT AS LOWER ELEVATION SURFACE WINDS DECOUPLE...THEN THE SPEED
MAXIMUM WILL SHIFT EAST OF OUR AREA GRADUALLY ON SATURDAY.
FURTHER...A STRONG BACK DOOR COLD FRONT WILL DIVE SOUTHWARD THROUGH
THE PLAINS SATURDAY NIGHT AND SUNDAY KEEPING WINDS STRONG ACROSS FAR
EASTERN AREAS THROUGH SUNDAY AFTERNOON. SW WIND GUSTS TO 50 MPH WILL
IMPACT MUCH OF THE AREA FROM THE GILA CLIFF DWELLINGS TO CLAYTON
TODAY. AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED WITH THESE WINDS EAST OF RATON PASS AND ALONG THE CO BORDER
THIS AFTERNOON. BREEZY TO WINDY CONDITIONS WILL PERSIST ALONG THE E
SLOPES OF  THE CENTRAL MOUNTAIN CHAIN TONIGHT AS A PACIFIC COLD
FRONT CROSSES FROM THE WEST. WEST THEN NW WINDS WILL REACH AROUND 55
MPH ACROSS EASTERN NM SATURDAY...ESPECIALLY IN THE VICINITY OF THE
INTERSTATE 40 CORRIDOR. THEN...NORTHERLY WINDS ACROSS THE FAR
EASTERN PLAINS SATURDAY NIGHT AND SUNDAY SHOULD PEAK AROUND 40 MPH
TO PERHAPS 45 MPH.

HIGH TEMPERATURES OVER THE WEEKEND WILL VARY FROM A FEW TO 18
DEGREES BELOW NORMAL...THEN TEMPERATURES WILL GRADUALLY WARM THROUGH
THE FIRST HALF OF THE COMING WORK WEEK AS A LOW AMPLITUDE RIDGE OF
HIGH PRESSURE DEVELOPS OVER THE SW US. AFTER GOOD TO EXCELLENT
VENTILATION TODAY AND SATURDAY...VENT RATES WILL BEGIN TO DECREASE
ACROSS THE NW ON SUNDAY WITH A BROAD SWATH OF FAIR TO POOR
VENTILATION ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN ON MONDAY.
PATCHES OF POOR VENTILATION WILL CONTINUE TO PLAGUE NORTHERN...
CENTRAL AND WESTERN AREAS INTO THE COMING WORK WEEK. 44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING ZONES...
NMZ507>509-519>533-537-539-540.

WINTER WEATHER ADVISORY FROM 6 PM MST THIS EVENING TO 6 AM MDT
SUNDAY FOR THE FOLLOWING ZONES...NMZ502>506-508-515-516.

WINTER STORM WARNING FROM 6 PM MST THIS EVENING TO 6 AM MDT SUNDAY
FOR THE FOLLOWING ZONES...NMZ510>514.

&&

41
Hazardous weather outlook, Mar 8, 5:44 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MST FRI MAR 8 2013

NMZ501>540-091300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MST FRI MAR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL DEVELOP
THIS AFTERNOON AND EVENING FOR THE SOUTHWEST MOUNTAINS EASTWARD
ACROSS THE LOWER RIO GRANDE VALLEY INTO MOST OF THE EASTERN PLAINS.
RAIN AND SNOW WILL SPREAD EAST TODAY WITH SNOW LEVELS AROUND 8500
FEET. A FEW THUNDERSTORMS ACROSS THE AREA MAY PRODUCE GUSTY WINDS
UP TO 50 MPH. RAIN WILL TURN TO SNOW TONIGHT FOR ALL AREAS WITH
SIGNIFICANT ACCUMULATIONS EXPECTED FOR THE NORTHERN AND WESTERN
HIGHER TERRAIN ABOVE 8500 FEET. A COUPLE INCHES ARE POSSIBLE FOR
NORTHERN AND WESTERN VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE POSSIBLE
FOR THE EASTERN PLAINS SATURDAY. SNOW WILL TAPER OFF TO SNOW SHOWERS
OVER NORTHERN AND WESTERN NEW MEXICO...WITH THE GREATEST SNOWFALL
ACCUMULATIONS FOCUSING OVER THE SANGRE DE CRISTO MOUNTAINS. A FEW
SNOW SHOWERS WILL LINGER INTO SUNDAY FOR THE HIGHER TERRAIN.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Jemez Mountains

When
March 8, 2:00 PM MST to March 10, 1:00 AM MST
Where
Jemez Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts of 4-13 inches were reported.

Heavy Snow, San Juan Mountains

When
March 8, 5:00 PM MST to March 10, 1:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts of 5-10 inches were reported.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
March 8, 5:00 PM MST to March 10, 1:00 AM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts of 4-12 inches were reported.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
March 8, 5:00 PM MST to March 10, 1:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
SNOTEL

Snowfall amounts of 10-26 inches were reported.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
March 8, 5:00 PM MST to March 10, 1:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

Snowfall amounts of 6-22 inches were reported.

Heavy Snow, Raton Ridge/Johnson Mesa

When
March 9, 1:00 PM MST to March 10, 1:00 AM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Department of Highways

Snowfall amounts ranging from 4-6 inches were reported across the area. Highway 64 from Clayton to Raton was closed due to multiple roll over accidents in adverse driving conditions due to snow and blowing snow. Reports of 70 people stranded along this stretch of road due to closure.

Heavy Snow, Union County

When
March 9, 2:00 PM MST to March 10, 1:00 AM MST
Where
Union County forecast zone
Reported by
Department of Highways

Snowfall amounts ranging from 2-4 inches were reported across the area. Highway 64 from Clayton to Raton was closed due to multiple roll over accidents in adverse driving conditions due to snow and blowing snow. Reports of 70 people stranded along this stretch of road due to closure.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429414, 429413, 429415, 429416, 429417, 429418, 429419.